Q: Can starting and stopping birth control (pills, patch, etc.) affect fertility? In what ways?
A: In continuing our birth control theme this week, I have once again gone straight to the experts in our Women’s Services department for the straight scoop.
The short answer is NO. As we discussed in our previous post, the hormone levels in birth control medications are just high enough to prevent pregnancy, but low enough that they rarely cause any significant problems for most women who take them. And once you stop taking them, the hormones leave your system and you return back to your normal state. There has never been any evidence that stopping and starting birth control has any long term effects on fertility.
However, there is POSSIBLY a rebound phenomenon that takes place right after you stop birth control medication that might actually increase your fertility for a short time. Basically, the theory goes that once you stop a medication that has been inhibiting your fertility hormones, they’re so excited to get back in action that they overcompensate past their normal levels for a while. Again, this is kind of theoretical but it certainly can’t hurt to be extra careful with other forms of protection for a couple of weeks after stopping birth control.
As always, if you have any questions about birth control, please make an appointment to see the staff of Student Health Women’s Services. They are always happy to help you find the option that is right for you.
John Vaughn, MD (OSU SHS)